Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 149, NWS Blacksburg, VA

July 9, 2014Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 9, 2014, 5:16 PM EDT for Franklin County, Virginia. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2014, 5:16 PM EDT (21:16 UTC)
Expired
Jul 9, 2014, 6:00 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 37 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 5:28 PM EDTTSTM WND DMG2 Sse Ferrum, VAONE TREE DOWN ALONG PRILLAMAN SWITCH ROAD.
Jul 9, 5:28 PM EDTTSTM WND DMG2 Sse Ferrum, VATREES DOWN ALONG PRILLAMAN SWITCH ROAD.
Jul 9, 5:38 PM EDTTSTM WND DMG4 Ssw Ferrum, VAONE TREE DOWN NEAR HENRY. VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WUUS51 KRNK 092116
SVRRNK
VAC067-092200-
/O.NEW.KRNK.SV.W.0149.140709T2116Z-140709T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT WED JUL 9 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 600 PM EDT

* AT 516 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM BURNT CHIMNEY TO NEAR ROCKY MOUNT TO 6 MILES
  NORTHEAST OF FERRUM...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ROCKY MOUNT...
  SYDNORSVILLE...
  FERRUM...
  PENHOOK...
  AND ENDICOTT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3683 7997 3683 8000 3681 8001 3682 8007
      3685 8007 3687 8022 3704 7992 3715 7989
      3711 7964 3705 7959 3685 7964 3682 7973
      3679 7976
TIME...MOT...LOC 2116Z 291DEG 26KT 3710 7987 3703 7985 3698 7993 

HAIL...<.75IN
WIND...60MPH

$$

RAB
2 follow-up statements
264 
WWUS51 KRNK 092134
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT WED JUL 9 2014

VAC067-092200-
/O.CON.KRNK.SV.W.0149.000000T0000Z-140709T2200Z/
FRANKLIN VA-
534 PM EDT WED JUL 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR
SOUTHERN FRANKLIN COUNTY...

AT 531 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WESTERN SMITH MOUNTAIN LAKE TO NEAR UNION HALL TO
SONTAG...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
SYDNORSVILLE...
FERRUM...
PENHOOK...
AND ENDICOTT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING ARE OCCURRING 
WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF 
NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3683 7997 3683 8000 3681 8001 3682 8007
      3685 8007 3687 8022 3699 7986 3710 7979
      3711 7964 3705 7959 3685 7964 3682 7973
      3679 7976
TIME...MOT...LOC 2131Z 291DEG 26KT 3706 7975 3699 7973 3694 7981 

HAIL...<.75IN
WIND...60MPH

$$

RAB
699 
WWUS51 KRNK 092200
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT WED JUL 9 2014

VAC067-092210-
/O.EXP.KRNK.SV.W.0149.000000T0000Z-140709T2200Z/
FRANKLIN VA-
600 PM EDT WED JUL 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHERN FRANKLIN COUNTY HAS EXPIRED...
    
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN ALLOWED TO EXPIRE.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3683 7997 3683 8000 3681 8001 3682 8007
      3685 8007 3687 8022 3699 7986 3710 7979
      3711 7964 3705 7959 3685 7964 3682 7973
      3679 7976
TIME...MOT...LOC 2156Z 291DEG 26KT 3706 7975 3699 7973 3694 7981 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 4:15 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 9, 4:15 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT WED JUL 9 2014

.SYNOPSIS...
A SLOW MOVING COOL FRONT WILL SLIDE SOUTHEAST INTO THE MOUNTAINS
TODAY...BEFORE DRIFTING INTO NORTH CAROLINA AND STALLING OVERNIGHT.
WEAK HIGH PRESSURE WILL FOLLOW THE FRONT FOR THURSDAY INTO
SATURDAY. A MUCH STRONGER COLD FRONT WILL BE PASSING THROUGH THE
REGION NEXT MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 400 PM EDT WEDNESDAY...

COMBINATION OF SHORT WAVE CROSSING THE FORECAST AREA AND SURFACE
CONVERGENCE ALONG THE LEE TROF HAD TRIGGERED A BAND OF SHOWERS
AND THUNDERSTORMS IN THE EASTERN COUNTY WARNING AREA. ADDITIONAL
SHOWERS AND THUNDERSTORMS ACROSS THE NEW RIVER VALLEY INTO
NORTHWEST NORTH CAROLINA ARE EXPECTED TO MOVE EAST DURING THE LATE
AFTERNOON AND EVENING.

OVERNIGHT DRIER AIR AS SEEN ON THE WATER VAPOR LOOP WILL PUSH INTO
THE REGION AS THE LEADING WEAK COLD FRONT DRIFTS SOUTH INTO NORTH
CAROLINA AND STALLS. MODELS CONTINUED TO SHOW A LOW ALONG THE
FRONT LATE TONIGHT THAT PUSHES THE DEEPER MOISTURE BACK INTO THE
FORECAST AREA AFTER MIDNIGHT. HAVE A LULL IN THE PRECIPITATION...
ESPECIALLY IN THE NORTHWEST HALF OF THE FORECAST AREA THIS
EVENING...THEN BRING BETTER PROBABILITIES BACK IN BY MORNING.

TEMPERATURES WILL DEPEND ON CLOUD COVER. WITH LITTLE DROP IN DEW
POINTS TONIGHT MINIMUM TEMPERATURES WILL REMAIN MILD. IF CLEARING
DOES OCCUR...MAY BE ADDING FOG BACK INTO THE FORECAST IN LOCATIONS
THAT HAD RAIN THIS AFTERNOON. CLOUDS AND SHOWERS WILL ALSO LIMIT
RISE IN TEMPERATURES...ESPECIALLY ACROSS THE SOUTH AND EAST ON
THURSDAY. STAYED CLOSER TO COOLER SIDE OF GUIDANCE FOR MAXIMUM
TEMPERATURES.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 300 PM EDT WEDNESDAY...

EXPECT AN AREA OF PRECIPITATION TO BE COVERING THE SOUTHEAST PORTION
OF THE BLACKSBURG CWA AT THE START OF THE SHORT TERM PERIOD...WITH
GOOD LOW LEVEL MOISTURE CONVERGENCE ALONG A SFC BOUNDARY IN THIS
AREA. THIS REGION WILL ALSO FALL UNDER THE RIGHT REAR QUAD OF AN
UPPER LEVEL AND GOOD UPPER LEVEL DIVERGENCE.THIS AREA OF PRECIP WILL
GRADUALLY WANE DURING THE OVERNIGHT HOURS.

FOR FRIDAY...THE UPPER LEVEL TROF AXIS WEAKENS AND SHIFTS SLIGHT
EAST...PLACING THE BEST UPPER LEVEL SUPPORT EAST OF THE BLACKSBURG
FORECAST AREA. STILL EXPECT WIDELY SCATTERED SHOWERS AND STORMS IN
THIS AREA WITH WEAK CONVERGENCE ALONG THE DYING BOUNDARY. A
SECOND AREA FOR PRECIP DEVELOPMENT WILL BE POSSIBLE IN THE
MOUNTAINS...WITH AN UPSLOPE FLOW AND A SFC BOUNDARY FORECAST BY
THE GFS/NAM/SREF/ECMWF NEAR THE VA/WV BORDER.

AS THE DEEPEST MOISTURE AND BEST UPPER LEVEL SUPPORT SHIFT
EAST...THE COVERAGE OF PRECIPITATION FRIDAY SHOULD BE LESS...AS WELL
AS THE AMOUNT OF CLOUD COVER. GENERALLY FOLLOWED THE GFS MOS
GUIDANCE FOR HIGHS WITH HAS PERFORMED THE BEST IN OUR AREA OVER THE
PAST FEW DAYS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 245 PM EDT WEDNESDAY...

AS SFC HIGH PRESSURE SHIFTS EAST ON SATURDAY...THE LOW LEVEL FLOW
BECOMES EAST/SOUTHEAST BRINGING WEAK UPSLOPE FLOW. AT THIS
POINT...THE DEEPEST MOISTURE WILL BE SOUTH AND EAST OF OUR
AREA...BUT ENOUGH LOW LEVEL CONVERGENCE SHOULD SPARK ISOLATED/WIDELY
SCATTERED SHOWERS/STORMS ACROSS THE SOUTHERN BLUE RIDGE.

BY SUNDAY AND MONDAY...A LOW LEVEL THETA-E AXIS SURGES INTO OUR AREA
WHICH WILL INCREASE COVERAGE OF DIURNALLY DRIVEN SHOWERS AND
STORMS. BUT SIMILAR TO WHAT WE HAVE EXPERIENCED RECENTLY...A DEEP
WEST/SOUTHWEST FLOW SHOULD KEEP THE CONVECTION SCATTERED.

TOWARD THE END OF THE LONG TERM PERIOD THE MEDIUM RANGE MODELS
CONTINUE TO FORECAST A BROAD UPPER TROF AND AN ASSOCIATED CUT OFF
LOW OVER THE NORTHERN GREAT LAKES BY TUESDAY. THIS FEATURE HELPS
DRIVE A COLD FRONT THROUGH OUR AREA ON TUESDAY. THERE ARE STILL
DIFFERENCES WITH REGARD TO THE TIMING OF THIS FRONT...WITH THE 06Z
GFS FASTER THAN THE 00Z ECMWF. USING A BLEND OF THESE
SOLUTIONS...WILL CONTINUE TO CARRY A CHANCE OF SHOWERS/STORMS ON
TUESDAY.

TEMPERATURES SHOULD CLIMB IN ADVANCE OF THE FRONT TO NEAR OR
SLIGHTLY ABOVE NORMAL...BEFORE FALLING BELOW NORMAL TUESDAY NIGHT
INTO WEDNESDAY WHEN DRIER AIR ARRIVES.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
AS OF 125 PM EDT WEDNESDAY...

COMMS ISSUES REMAIN AT KDAN DESPITE AN INTERMITTENT RETURN OF
OBSERVATION DATA. AMD NOT SKED CONTINUED IN THE TAF.

SCATTERED TO NUMEROUS THUNDERSTORMS WERE DEVELOPING AT 1PM/17Z
AHEAD OF A SHORT WAVE MOVING THROUGH SOUTHWEST VIRGINIA. THE BEST
COVERAGE OF STORMS WILL BE ALONG AND EAST OF THE BLUE RIDGE FROM
20Z/4PM UNTIL SUNSET. HAVE USED THIS TIMING FOR THE KDAN/KLYH
TAFS...OTHERWISE HAVE THUNDER IN THE VICINITY OF THE AIRPORTS
UNLESS RADAR INDICATES AN IMMINENT THREAT. GUSTS UP TO 30 KNOTS
WILL BE COMMON WITH THE STRONGER STORMS...AS WELL AS MVFR
CEILINGS AND VISIBILITIES.

DRIER AIR COMES IN AT MID AND UPPER LEVELS BEHIND THE SHORT WAVE
TONIGHT. THE SURFACE COLD FRONT WILL MOVE INTO NORTH CAROLINA BY
LATE TONIGHT. WITH MOSTLY LOCATIONS EXPECTED TO HAVE RAIN THIS
AFTERNOON...ANY CLEARING THAT OCCURS OVERNIGHT WILL RESULT IN THE
FORMATION OF FOG. LOW CONFIDENCE ON HOW MUCH VISIBILITIES WILL BE
RESTRICTED BUT HAVE LEFT LIFR CONDITIONS IN THE KLWB TAF.

EXTENDED AVIATION...

THE COLD FRONT WILL STALL JUST TO THE SOUTH THURSDAY WITH
IMPULSES RIDING ALONG IT. EXPECT AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ASSOCIATED MVFR OR LOWER CONDITIONS... ESPECIALLY
FOR KDAN/KLYH ON THURSDAY. A LOWER PROBABILITY OF PRECIPITATION IS
EXPECTED ACROSS THE AREA ON FRIDAY AND SATURDAY AS WEAK HIGH
PRESSURE SLIDES IN FROM THE NORTH.

MOISTURE AND MORE WIDESPREAD SHRA/TSRA LIKELY TO RETURN FOR THE
END OF THE WEEKEND AS THE FRONT RETURNS NORTH RESULTING IN PERIODS
OF MVFR CONDITIONS. OTRW PATCHY FOG RESULTING IN LOCAL MVFR TO IFR
CONDITIONS LIKELY DURING THE LATE NIGHTS AND EARLY MORNINGS ESPCLY
VALLEY LOCATIONS AND WHERE EARLIER AFTERNOON RAINFALL OCCURRED.

&&

.EQUIPMENT...
AS OF 400 PM EDT WEDNESDAY...

COMMUNICATIONS OUTAGE CONTINUES WITH KDAN ASOS NOT TRANSMITTING.
THE FAA IS AWARE OF THE OUTAGE AND WILL BE WORKING ON IT...BUT NO
ESTIMATED TIME OF WHEN IT WILL BE WORKING AGAIN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...PH
LONG TERM...AMS/PH/WERT
AVIATION...AMS/JH
EQUIPMENT...WP
Hazardous weather outlook, Jul 9, 3:47 AM EDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 AM EDT WED JUL 9 2014

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-100800-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
347 AM EDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS CONTAINING STRONG TO LOCALIZED DAMAGING WINDS
MAY OCCUR THIS AFTERNOON ALONG A COLD FRONT MOVING INTO THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-100800-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
347 AM EDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AND
LOCALIZED LARGE HAIL MAY OCCUR THIS AFTERNOON AND EVENING AHEAD
OF A WEAK COLD FRONT MOVING INTO THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 9, 3:52 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND DMG     6 NE CALLANDS           36.86N 79.50W
07/09/2014                   PITTSYLVANIA       VA   911 CALL CENTER

            ONE TREE DOWN ON ANDERSON ROAD NEAR BEARSKIN CREEK

&&

PW
Special weather statement, Jul 9, 4:06 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT WED JUL 9 2014

NCZ018>020-092100-
WATAUGA NC-YADKIN NC-WILKES NC-
406 PM EDT WED JUL 9 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EXTREME EASTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHWESTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 500 PM EDT

* AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS FROM NEAR HALLS MILLS...TO MAPLE SPRINGS...TO DARBY...
  MOVING TO THE EAST AT 20 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  NORTH WILKESBORO...
  WILKESBORO...
  WILBAR...
  BOOMER...
  AND RONDA.

LAT...LON 3604 8139 3607 8141 3607 8144 3609 8145
      3610 8152 3614 8163 3629 8137 3634 8130
      3619 8073 3605 8086 3606 8099 3603 8106
      3603 8116 3604 8120 3600 8132
TIME...MOT...LOC 1959Z 274DEG 18KT 3618 8145

RAB
Special weather statement, Jul 9, 4:16 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT WED JUL 9 2014

VAZ013-014-016-017-092100-
FLOYD VA-CARROLL VA-MONTGOMERY VA-PULASKI VA-
416 PM EDT WED JUL 9 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  EASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 500 PM EDT

* AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A LINE OF STRONG THUNDERSTORM FROM NEAR CHRISTIANSBURG...TO
  COPPER VALLEY...TO GRAHAM FORGE...MOVING NEAR CHILDRESS...MOVING
  TO THE EAST AT 30 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  PILOT...
  INDIAN VALLEY...
  ALLISONIA...
  FLOYD...
  AND WILLIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3687 8075 3689 8075 3695 8081 3715 8046
      3701 8012 3668 8057
TIME...MOT...LOC 2012Z 279DEG 25KT 3705 8047

RAB
Special weather statement, Jul 9, 4:28 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT WED JUL 9 2014

VAZ059-092130-
CHARLOTTE VA-
428 PM EDT WED JUL 9 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 530 PM EDT

* AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SAXE TO NEAR
  WYLLIESBURG TO NEAR REDOAK...MOVING TO THE EAST AT 30 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  REDOAK...
  WYLLIESBURG...
  AND SAXE.

LAT...LON 3689 7849 3676 7860 3676 7866 3680 7869
      3681 7867 3682 7867 3684 7866 3696 7870
      3702 7846
TIME...MOT...LOC 2025Z 262DEG 27KT 3694 7862 3684 7859 3679 7866

RAB
Local storm report, Jul 9, 4:40 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     3 NNW KEELING           36.76N 79.32W
07/09/2014                   PITTSYLVANIA       VA   911 CALL CENTER

            ONE TREE DOWN AT THE INTERSECTION OF DOBSON ROAD AND
            SPRING GARDEN ROAD

&&

PW
Special weather statement, Jul 9, 4:49 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT WED JUL 9 2014

VAZ033-034-092145-
FRANKLIN VA-BEDFORD VA-
449 PM EDT WED JUL 9 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 545 PM EDT

* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BURNT CHIMNEY...MOVING TO THE EAST-SOUTHEAST
  AT 25 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MONETA...
  PENHOOK...
  BOONES MILL...
  BURNT CHIMNEY...
  AND WIRTZ.

LAT...LON 3684 7967 3712 8004 3715 8000 3714 7996
      3718 7989 3721 7989 3722 7985 3723 7984
      3719 7951 3704 7958 3704 7960 3698 7961
TIME...MOT...LOC 2047Z 275DEG 21KT 3715 7988

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:35 PM EDTSpecial Weather StatementRNKCampbell, City of Lynchburg55 min
Jul 8, 8:45 PM EDTSpecial Weather StatementRNKPittsylvania, City of Martinsville45 min
Jul 8, 9:09 PM EDTSpecial Weather StatementRNKAppomattox51 min
Jul 8, 9:19 PM EDTSpecial Weather StatementRNKCharlotte56 min
Jul 8, 9:37 PM EDTSpecial Weather StatementRNKBuckingham38 min
Jul 9, 1:46 PM EDTSpecial Weather StatementRNKPittsylvania44 min
Jul 9, 2:00 PM EDTSpecial Weather StatementRNKFranklin45 min
Jul 9, 2:08 PM EDTSpecial Weather StatementRNKBedford, Campbell, City of Lynchburg52 min
Jul 9, 2:16 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell59 min
Jul 9, 2:37 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania53 min
Jul 9, 3:00 PM EDTSpecial Weather StatementRNKCharlotte60 min
Jul 9, 3:08 PM EDTSpecial Weather StatementRNKCity of Danville67 min
Jul 9, 3:27 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania63 min
Jul 9, 3:41 PM EDTSpecial Weather StatementRNKPulaski, Smyth, Wythe64 min
Jul 9, 4:16 PM EDTSpecial Weather StatementRNKFloyd44 min
Jul 9, 4:28 PM EDTSpecial Weather StatementRNKCharlotte62 min
Jul 9, 4:49 PM EDTSpecial Weather StatementRNKFranklin56 min
Jul 9, 5:55 PM EDTSpecial Weather StatementRNKPittsylvania65 min
Jul 9, 6:02 PM EDTSpecial Weather StatementRNKHenry43 min
Jul 9, 6:43 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville47 min
Jul 9, 7:47 PM EDTSevere Thunderstorm WarningRNKHalifax58 min
Jul 9, 7:54 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville66 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.